Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS St. Louis, MO

June 21, 2020Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2020, 1:51 PM CDT for Macoupin County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 1:51 PM CDT (18:51 UTC)
Expired
Jun 21, 2020, 2:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KLSX 211851
SVRLSX
ILC117-211930-
/O.NEW.KLSX.SV.W.0078.200621T1851Z-200621T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
151 PM CDT Sun Jun 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macoupin County in southwestern Illinois...

* Until 230 PM CDT.

* At 151 PM CDT, a severe thunderstorm was located near Gillespie,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Wilsonville,
  Sawyerville, Mount Clare, East Gillespie, Eagarville, White City,
  Royal Lakes, Dorchester and Pruett.

This includes Interstate 55 in Illinois between exits 41 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8996 3919 8980 3900 8970 3900 8999
TIME...MOT...LOC 1851Z 345DEG 10KT 3913 8989 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
2 follow-up statements
502 
WWUS53 KLSX 211912
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
212 PM CDT Sun Jun 21 2020

ILC117-211930-
/O.CON.KLSX.SV.W.0078.000000T0000Z-200621T1930Z/
Macoupin IL-
212 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN MACOUPIN COUNTY...

At 212 PM CDT, a severe thunderstorm was located over Wilsonville,
moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Staunton, Gillespie, Bunker Hill, Benld, Wilsonville, Sawyerville,
Mount Clare, East Gillespie, Eagarville, White City, Royal Lakes,
Dorchester and Pruett.

This includes Interstate 55 in Illinois between exits 41 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8996 3915 8978 3900 8973 3900 8999
TIME...MOT...LOC 1912Z 351DEG 7KT 3909 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

Glass
028 
WWUS53 KLSX 211929
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
229 PM CDT Sun Jun 21 2020

ILC117-211939-
/O.EXP.KLSX.SV.W.0078.000000T0000Z-200621T1930Z/
Macoupin IL-
229 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3917 8996 3915 8978 3900 8973 3900 8999
TIME...MOT...LOC 1929Z 345DEG 10KT 3905 8989 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:20 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 21, 12:20 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1220 PM CDT Sun Jun 21 2020

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 345 AM CDT Sun Jun 21 2020

Convection from yesterday has lingered over southeast Missouri and
southwest Illinois as a mid-level shortwave has moved across the
Missouri-Illinois region along the outer edges of a mid-level low
over south central Canada. The shortwave will slide eastward out of
the area this morning, and shift showers and thunderstorms out of
the area. A second, much smaller disturbance could propagate
through the region today behind the first shortwave. Combined with
the moist, unstable environment, I cannot rule out isolated to
scattered thunderstorms through the majority of the day. Without a
strong focus and 15-20 kts of 0-6 km shear, convection could be
scattered widely across the area, but individual storms will be
short-lived.

By this evening mid-level disturbances will be east of our CWA,
taking with them the chance of precipitation for a couple hours
before a cold front drops through the area on Monday. How the cold
front behaves across our area will depend largely on the movement of
a feature outside of the CWA. Operational models are indicating that
an MCS will form in eastern Kansas and track southeastward through
southwestern Missouri into Arkansas, guided by another shortwave
aloft. The MCS then appears to decay Monday morning along the
Missouri-Arkansas border. The MCS could impact our sensible weather
in two ways: 1. It could produce a cold pool that creates an
effective front further south and reduce the threat for severe
weather over our area. 2. If the MCS tracks more north than guidance
currently suggests it could move through our southern CWA, producing
widespread thunderstorms.

The movement of the cold front has sped up over the past couple of
days, and now appears to move into the CWA Monday morning and pass
southeastward through the area during the day. As mentioned above,
the potential MCS cold pool could keep the environment ahead of the
front much more stable than originally forecast. If this pans out
thunderstorms are still expected along the front, but the risk for
storms to become strong or severe is greatly reduced.

MRM

.LONG TERM...  (Monday Night through Saturday)
Issued at 345 AM CDT Sun Jun 21 2020

The cold front is expected to make it completely through the CWA by
early Tuesday morning, leaving the area in northwest flow at the
surface. Aloft, the low over south central Canada will shift east-
southeastward through southern Canada, throwing the mid-Mississippi
River Valley into northwest flow on the backside of the low. This
will result in dry weather and temperatures 2-7 degrees below normal
in the wake of the cold front on Tuesday and Wednesday.

By Thursday a low-level ridge will move into the mid-Mississippi
River Valley backing flow to the southwest, which will moderate
temperatures back to near or slightly above normal Thursday through
the end of the period. The NBM members and the CIPS Analogs from St.
Louis University indicate this shift. Further aloft a weak ridge
will move across the upper Mississippi River Valley, promoting quasi-
zonal flow over the mid-Mississippi River Valley and a return to a
more active pattern.

MRM

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1217 PM CDT Sun Jun 21 2020

A few showers or thunderstorms are possible this afternoon, mainly
along and east of the Mississippi River. Due to low coverage of
storms, did not add any VC groups at KUIN or the metro terminals
but will continue to watch and see how things develop this
afternoon. Otherwise, dry/VFR conditions are forecast this evening
and tonight. Thunderstorms may try and approach KUIN early Monday
morning, but likely will be weakening. Additional storms are
forecast to develop closer to midday near the Mississippi River.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 3:52 AM CDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 AM CDT Sun Jun 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms over the area today into early
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area from
Monday and Tuesday and again Thursday through Saturday. A few storms
could be severe on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRM

In the hours before

Local storm report, Jun 21, 9:03 AM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      1 SW PEERLESS PARK      38.53N 90.51W
06/21/2020                   ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE
            FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT
            9.38 FT AT 610 AM.

&&
Local storm report, Jun 21, 9:07 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      1 SSE FENTON            38.53N 90.45W
06/21/2020                   ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE ON YARNELL CREEK ROSE ABOVE
            FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT
            9.38 FT AT 620 AM.

&&
Local storm report, Jun 21, 9:11 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
911 AM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SSW VALLEY PARK       38.55N 90.48W
06/21/2020  M4.00 INCH       ST. LOUIS          MO   OFFICIAL NWS OBS

            THE USGS GAGE RAINFALL GAGE AT VALLEY PARK
            (VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS
            FROM 300-600 AM.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:40 AM CDTAreal Flood AdvisoryLSXSaint Clair4 hr
Jun 21, 3:26 AM CDTAreal Flood AdvisoryLSXMadison3 hr
Jun 21, 4:40 AM CDTFlash Flood WarningLSXSaint Clair5 hr
Jun 21, 3:08 PM CDTSevere Thunderstorm WarningLSXAdams, Pike52 min
Jun 21, 3:24 PM CDTFlash Flood WarningLSXAdams6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.